Idaho, 2018

Damaging Winds in Idaho, July 25, 2018

July 25, 2018 · NWS PIH · 13 events in 1 county or zone

Sever winds affected Idaho Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Sever winds affected Idaho Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 25, 12:44 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 25, 12:44 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
144 PM MDT Wed Jul 25 2018

.SHORT TERM...Tonight and Thursday. First things first. As of
1pm, it appears we've tied the record for consecutive days at 90+
for the Pocatello Airport. Based on the forecast we should break
that tomorrow and potentially add on to in the coming days.

It's been quite smoky across portions of eastern Idaho today
compared to past days. The big fire near Bruneau has added to
amount of smoke coming from other parts of the state and the West.
Right now, this should affect temperatures THAT MUCH the rest of
today and Thursday. It might shave off a degree or two overall. As
expected, showers and thunderstorms are developing along the lee
slope of the central mountains. We are also seeing signs of
development along the Utah/Nevada border, as we've cleared out and
instability has increased. The trend through tonight calls for
showers and storms to shift eastward. We will be watching 2 main
areas through the period. The first is the area developing across
the central mountains right now. This will continue to move east
across the Snake Plain and Lemhi/Beaverhead Highlands, and into
the Centennial Mountains/Island Park Area, Teton Valley,
Blackfoot Mountains and Caribou Range. Of course, a lot of
development for specific locations will be driven by outflow
boundaries. The 2nd area will be for the southern highlands and
Bear Lake area, which stands to see less development but still on
the isolated side. Most of these storms will produce little
rainfall and winds over 45 mph. Overnight, look for lingering
storms across the Big Holes, Teton Valley and also in the
highlands along the Utah border. Thursday looks dry until late
afternoon and night, when isolated showers and storms are
forecast across the Island Park area and the South Hills/Albion
Mountains east toward Bear Lake. Again, expect gusty winds and
little rainfall. Highs Thursday should be fairly close to this
afternoon, although smoke and/or clouds could easily affect
things.  Keyes

.LONG TERM...Friday through next Wednesday. Friday and Saturday
still look drier but perhaps NOT as dry as before. There is still
some moisture and it's hard to be confident enough to forecast
just clouds or isolated showers and thunderstorms in some places.
At the moment, all of the models are hinting at something
developing into more than just clouds. Because of that, we did
include a slight chance Friday across the Centennial Mountains and
Island Park, as well as along the Wyoming and Utah borders. For
Saturday, we did confine it to only around Monida Pass and Island
Park. In all honesty, we will likely have to massage the forecast
more than once as we can get a better idea of how things are
trending. Heading into next week, the models continue with a ridge
over the Western U.S. They do show varying degrees of strength as
we do have some weaker systems moving into the pattern. There
COULD be a strong enough surge for at least increasing clouds
across the state. Will it be enough for thunderstorms each day?
Right now, we do NOT have any sort of trend that would send us
above a 10 percent chance right now. That is why we are keeping it
dry, for now. Will any sort of increase in moisture help drop
temperatures? For the moment, no. We will see what happens. Keyes

&&

.AVIATION...Have vicinity thunderstorms at all sites this evening
with IDA and DIJ most likely to see activity later this afternoon.
Activity should end by midnight.   Expect no thunderstorm activity
Thursday with 10 to 15 knot afternoon winds at BYI, PIH and IDA.
Even in thunderstorms will stay VFR this afternoon and evening.
GK

&&

.FIRE WEATHER...Main impact today will be thunderstorms with best
coverage in zones 476, the southern half, 410, 411, and 413.  Think
coverage will remain isolated so at this point no Red Flag warnings
in effect.  Outflow winds of 30 to 40 mph are possible from any
activity though.  On Thursday expect no thunderstorm activity but
expect some 20 to 30 mph wind gusts and sub 15 percent humidity
mainly across zones 422 and 425 and again right now expect to remain
below Red Flag criteria in the majority of those zones.  Hot and
very dry conditions will continue into early next week.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jul 25, 1:14 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pocatello ID
214 PM MDT WED JUL 25 2018

IDZ051>055-058-062-067>069-074-075-252115-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Marsh and Arbon Highlands ID-
Shoshone/Lava Beds ID-Beaverhead/Lemhi Highlands ID-
Lost River Range ID-Blackfoot Mountains ID-Wood River Foothills ID-
Big Lost Highlands/Copper Basin ID-Lower Snake River Plain ID-
Lost River Valleys ID-
214 PM MDT WED JUL 25 2018

...OUTFLOW WINDS UP TO 50 MPH FOR SOUTHEASTERN CUSTER...
SOUTHWESTERN FREMONT...JEFFERSON...NORTHEASTERN LINCOLN...
SOUTHWESTERN CLARK...BINGHAM...NORTHEASTERN MINIDOKA...SOUTHEASTERN
BLAINE...NORTHWESTERN BANNOCK...BUTTE...NORTHERN
POWER...NORTHWESTERN BONNEVILLE AND NORTHWESTERN MADISON COUNTIES
UNTIL 315 PM MDT...

At 211 PM MDT, Doppler radar was tracking an outflow boundary
extending from 11 miles north of Monteview to 6 miles west of
Southeast Inl to 16 miles southwest of Southwest Inl to 7 miles west
of Craters Of The Moon. Movement was southeast at 35 mph.

Wind gusts up to 50 mph will be possible. Rain and lightning will
likely occur along and behind this boundary.

Locations impacted include...
Idaho Falls, Rexburg, Blackfoot, Rigby, Arco, Goshen, American Falls
Reservoir, Grouse, Terreton, Lorenzo, Ammon, Shelley, Aberdeen, Sugar
City, Ucon, Menan, Roberts, Firth, Lewisville and Mud Lake.

Locations impacted include...
Idaho Falls, Rexburg, Blackfoot, Rigby, Arco, Goshen, American Falls
Reservoir, Grouse, Terreton, Lorenzo, Ammon, Shelley, Aberdeen, Sugar
City, Ucon, Menan, Roberts, Firth, Lewisville and Mud Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fire crews working the Twin Butte Fire should prepare for strong,
gusty and erratic thunderstorm outflow winds that will increase fire
behavior. This is a DANGEROUS SITUATION. Fire crews should move to
safety zones immediately.

&&

LAT...LON 4397 11169 4306 11221 4284 11273 4274 11372
      4346 11381 4364 11400 4380 11329 4415 11288
TIME...MOT...LOC 2013Z 320DEG 29KT 4406 11258 4355 11274 4331 11326
4338 11364

JKEYES
Special weather statement, Jul 25, 2:14 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Pocatello ID
314 PM MDT WED JUL 25 2018

IDZ052-053-252200-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
314 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON AND
NORTHWESTERN BONNEVILLE COUNTIES UNTIL 400 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm near
Roberts or 13 miles northwest of Idaho Falls, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Roberts.

LAT...LON 4359 11233 4369 11235 4374 11203 4357 11204
TIME...MOT...LOC 2113Z 270DEG 13KT 4365 11220

RS
Special weather statement, Jul 25, 2:19 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
319 PM MDT WED JUL 25 2018

IDZ053-054-058-062>064-252215-
Big Hole Mountains ID-Upper Snake River Plain ID-
Marsh and Arbon Highlands ID-Caribou Range ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
319 PM MDT WED JUL 25 2018

...WINDS TO 50 MPH, LOCALLY HEAVY RAIN AND SMALL HAIL FOR NORTH
CENTRAL CARIBOU... SOUTHEASTERN JEFFERSON...CENTRAL BONNEVILLE AND
EAST CENTRAL BINGHAM COUNTIES UNTIL 415 PM MDT...

At 316 PM MDT, Doppler radar was tracking strong thunderstorms and
outflow winds extending from Idaho Falls to near Shelley to near
Firth to 6 miles northwest of Rose. Movement was east-southeast at
35 mph.

Wind gusts up to 50 mph will be possible well out ahead of the
actual storms. Locally heavy rain and small hail are also possible.

Locations impacted include...
Idaho Falls, Swan Valley, Ririe Reservoir, Goshen, northern Palisades
Reservoir, northern Blackfoot Reservoir, Ammon, Shelley, Iona, Ucon,
Firth, Irwin, Rose, Fort Hall Lincoln Creek Lodge, Bone, Basalt,
Cutthroat Trout Campground, Trail Creek Campground and Wapello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4322 11123 4297 11174 4331 11255 4339 11229
      4345 11217 4364 11203 4348 11104
TIME...MOT...LOC 2116Z 288DEG 31KT 4357 11201 4344 11211 4338 11223
4333 11239

JKEYES

The radar

The Pocatello radar (KSFX), 68 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bonneville

When
July 25, 2:19 PM MST to 2:30 PM MST
Where
Bonneville County, (Ida)fanning Fld Ida
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.520, -112.070

Sixty mph wind gust measured at Idaho Falls Airport.

Thunderstorm Wind, Bonneville

When
July 25, 2:20 PM MST to 2:30 PM MST
Where
Bonneville County, 2 mi WNW of Idaho Falls
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
43.491, -112.067

Several large trees reported snapped off near base near Idaho Falls airport, including on Singletree Circle. Tree also reported down at Old Butte Soccer Complex.

Thunderstorm Wind, Bonneville

When
July 25, 2:25 PM MST to 2:35 PM MST
Where
Bonneville County, 2 mi WSW of Ucon
Measured
52 kt (60 mph) estimated gust
Property damage
$300
Reported by
Public
Coordinates
43.569, -112.007

Tree downed destroying a fence along East 97th North southwest of Ucon.

Thunderstorm Wind, Bonneville

When
July 25, 2:30 PM MST to 2:40 PM MST
Where
Bonneville County, 1 mi NW of Idaho Falls
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.490, -112.044

A 65 mph wind gust was meaasurede at the Idaho Falls ITD site at the interstate 15 and US highway 20 intersection.

Thunderstorm Wind, Bonneville

When
July 25, 2:30 PM MST to 2:40 PM MST
Where
Bonneville County, Idaho Falls
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.480, -112.030

Numerous large trees reported down in Idaho Falls. Homes and vehicles damaged. One wood and sheet metal shed destroyed. Several fences were blown down. At least 9,000 electric customers were without power.

Thunderstorm Wind, Bonneville

When
July 25, 2:30 PM MST to 2:40 PM MST
Where
Bonneville County, 1 mi W of Idaho Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Utility Company
Coordinates
43.480, -112.050

Power pole downed near Utah Avenue.

Thunderstorm Wind, Bonneville

When
July 25, 2:31 PM MST to 2:41 PM MST
Where
Bonneville County, 1 mi NNE of Idaho Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.493, -112.022

A large Wendy's sign blown out with debris in the roadway near the intersection of N Holmes Ave and N Yellowstone Highway.

Thunderstorm Wind, Bonneville

When
July 25, 2:31 PM MST to 2:41 PM MST
Where
Bonneville County, 2 mi NNW of Idaho Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.507, -112.045

Two trees downed on University Place campus.

Thunderstorm Wind, Bonneville

When
July 25, 2:32 PM MST to 2:42 PM MST
Where
Bonneville County, 3 mi NNE of Idaho Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
43.520, -112.007

A row of partially constructed storage units collapsed on East Iona Rd near North 15th East.

Thunderstorm Wind, Bonneville

When
July 25, 2:33 PM MST to 2:44 PM MST
Where
Bonneville County, 1 mi NE of Idaho Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.490, -112.016

Multiple large trees downed at Pinecrest Municipal Golf Course.

Thunderstorm Wind, Bonneville

When
July 25, 2:34 PM MST to 2:44 PM MST
Where
Bonneville County, 3 mi NNE of Idaho Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Utility Company
Coordinates
43.520, -112.007

Power lines downed near the intersection of 33rd St and 5th E.

Thunderstorm Wind, Bonneville

When
July 25, 2:35 PM MST to 2:45 PM MST
Where
Bonneville County, 1 mi SSW of Idaho Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.467, -112.038

A tree was downed at Rose Hill Cemetery.

Thunderstorm Wind, Bonneville

When
July 25, 2:48 PM MST to 3:00 PM MST
Where
Bonneville County, Idaho Falls
Measured
56 kt (64 mph) measured gust
Property damage
$1,000
Reported by
County Official
Coordinates
43.480, -112.030

Multiple trees and power lines reported in Idaho Falls. 2,000 customers were without electricity .

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776793, 776825, 776827, 776794, 776828, 776829, 776830, 776831, 776833, 776835, 776836, 776837, 776798.